Alert archive / Idaho / Flash Flood Warnings in 2013

Flash Flood Warning 1, NWS Missoula, MT

June 10, 2013Lemhi County, Idaho

NWS Missoula, MT issued this flash flood warning at Jun 10, 2013, 7:20 PM MDT for Lemhi County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2013, 7:20 PM MDT (01:20 UTC)
Expired
Jun 10, 2013, 10:15 PM MDT
In force
3 hr
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Flood severity
None

County Lemhi County, ID

The radar

The Pocatello radar (KSFX), 211 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 1.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2013-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2013-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5089 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

205 
WGUS55 KMSO 110120
FFWMSO
IDC059-110415-
/O.NEW.KMSO.FF.W.0001.130611T0120Z-130611T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
720 PM MDT MON JUN 10 2013

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HIGHWAY 93 NORTH OF ELLIS IN
  CENTRAL LEMHI COUNTY IN EAST CENTRAL IDAHO...

* UNTIL 1015 PM MDT.

* AT 712 PM MDT...DOPPLER RADAR INDICATED HEAVY RAINFALL OVER THE
  WARNED AREA. ROCK SLIDES AND MUD FLOWS ARE LIKELY OVER HIGHWAY 93 DUE 
  TO HEAVY RAINFALL FROM THUNDERSTORMS. 

* THUNDERSTORM ACTIVITY CONTINUES TO BUILD SOUTH AND WEST OF THE AREA
  AND COULD BRING ADDITIONAL RAINFALL IN THE COMING HOURS.

* LOCATIONS IMPACTED INCLUDE...ELLIS AND HIGHWAY 93 NORTH OF ELLIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING...MUD AND DEBRIS FLOWS ARE
IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER
GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD
TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 4469 11406 4474 11408 4486 11401 4485 11386
      4467 11398

$$
1 follow-up statement
595 
WGUS75 KMSO 110412
FFSMSO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1012 PM MDT MON JUN 10 2013

IDC059-110421-
/O.EXP.KMSO.FF.W.0001.000000T0000Z-130611T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEMHI ID-
1012 PM MDT MON JUN 10 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1015 PM MDT/915 PM PDT/ FOR
HIGHWAY 93 NORTH OF ELLIS IN CENTRAL LEMHI COUNTY...

LAT...LON 4469 11406 4474 11408 4486 11401 4485 11386
      4467 11398

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 2:30 PM MDT, 4 hours 50 minutes earlier.

Area forecast discussion, Jun 10, 2:30 PM MDT, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
230 PM MDT Mon Jun 10 2013

.DISCUSSION...High pressure should support dry conditions for
western Montana and north central Idaho this evening and tonight.
The exception is from Salmon to Leadore northeastward to the
Butte area where the atmosphere may be unstable enough to support
a few thunderstorms. The lower levels are quite dry, so any storms
that develop will produce strong gusty winds.

A weak upper level disturbance will brush southwest Montana and
Lemhi County late tonight and may again support a few showers.

As a trough of low pressure develops along the Pacific Northwest
coast Tuesday and Wednesday, the atmosphere will slowly moisten
and become more unstable. The main afternoon shower or
thunderstorm threat Tuesday should be from Lemhi County northward
to the Sapphire Mountains and then eastward across southwest
Montana, including Butte and Anaconda. A few showers may also
develop over Glacier Park late Tuesday. These storms may produce a
variety of weather including gusty winds and very brief heavy rain
showers. By Wednesday, the air mass should further moisten with
the threat of showers and thunderstorms spreading further west
across most of western Montana.

The main trough of low pressure is expected to shift across the
northern Rockies Thursday into Friday. This weather system is
packing quite a bit of moisture so showers are expected in most
areas from Grangeville and Orofino eastward across western
Montana. In addition to the moisture, a quite cool air mass should
lower snow levels to 6000 to 8000 feet by Friday morning with
light snow accumulations possible in the higher terrain from the
Bitterroot Mountains to the Mission Mountains, Swan Range and
Glacier National Park. Temperatures in the valleys should cool to
5 to 10 degrees below normal Thursday and Friday.

In the longer term, it appears high pressure may return over the
weekend and support warmer and drier conditions.

&&

.AVIATION...The northern Rockies are mostly under the influence
of a dry air mass, causing mostly sunny skies with a few clouds
over the mountains at most terminals except KSMN. A moist air mass
from the southwest is encroaching in southern Lemhi County.
Afternoon and evening thunderstorms in this air mass may impact
KSMN. Periods of erratic winds at KSMN are likely due to outflows
from nearby convection. Showers and isolated thunderstorms will
continue well into the evening near KSMN due to a weak disturbance
along the edge of the moist air mass.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

In the hours before

Special weather statement, Jun 10, 2:42 PM MDT, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
242 PM MDT MON JUN 10 2013

IDZ010-102115-
EASTERN LEMHI COUNTY-
242 PM MDT MON JUN 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEMHI COUNTY UNTIL
315 PM MDT...

AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF LEADORE...OR 42 MILES EAST OF
CHALLIS.  THIS STORM WAS NEARLY STATIONARY.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LEADORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4448 11376 4481 11335 4480 11333 4483 11326
      4477 11312 4463 11304 4461 11306 4458 11305
      4442 11344 4444 11346 4442 11350 4442 11356
TIME...MOT...LOC 2042Z 180DEG 0KT 4457 11337
Special weather statement, Jun 10, 6:20 PM MDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
620 PM MDT MON JUN 10 2013

IDZ010-110100-
EASTERN LEMHI COUNTY-
620 PM MDT MON JUN 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEMHI COUNTY UNTIL 700 PM
MDT...

AT 612 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING 14 MILES NORTH OF GOLDBURG...OR
26 MILES EAST OF CHALLIS...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LEMHI...LEADORE AND
TENDOY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4444 11345 4442 11352 4472 11404 4520 11361
      4513 11356 4512 11351 4508 11349 4506 11344
      4496 11344 4494 11348 4488 11345 4480 11333
      4483 11325 4476 11312 4441 11341
TIME...MOT...LOC 0020Z 225DEG 31KT 4463 11364
Special weather statement, Jun 10, 7:16 PM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
716 PM MDT MON JUN 10 2013

MTZ007-110200-
BUTTE/BLACKFOOT REGION-
716 PM MDT MON JUN 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR SILVER BOW COUNTY UNTIL 800 PM
MDT...

AT 712 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING 8 MILES SOUTHWEST OF DIVIDE...
OR 29 MILES SOUTHWEST OF BUTTE...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BUTTE...DIVIDE...
WALKERVILLE...NEWCOMB AND JANNEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4563 11271 4566 11270 4570 11276 4573 11276
      4577 11283 4577 11287 4578 11288 4613 11250
      4608 11245 4605 11247 4603 11243 4583 11240
TIME...MOT...LOC 0115Z 219DEG 36KT 4567 11281
Special weather statement, Jun 10, 7:16 PM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
716 PM MDT MON JUN 10 2013

IDZ010-110200-
EASTERN LEMHI COUNTY-
716 PM MDT MON JUN 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEMHI COUNTY UNTIL 800 PM
MDT...

AT 712 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING 9 MILES WEST OF LEMHI...OR 25
MILES SOUTH OF SALMON...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HIGHWAY 93 8 MILES
SOUTH OF SALMON...LEMHI...WILLIAMS LAKE...TENDOY AND BAKER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4488 11407 4493 11406 4540 11375 4539 11372
      4533 11372 4518 11359 4513 11356 4512 11351
      4508 11349 4506 11344 4496 11344 4494 11348
      4491 11348 4471 11378
TIME...MOT...LOC 0116Z 223DEG 26KT 4485 11378

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 6:20 PM MDTSpecial Weather StatementMSOLemhi40 min
Jun 10, 7:16 PM MDTSpecial Weather StatementMSOLemhi44 min
Jun 10, 8:04 PM MDTSpecial Weather StatementMSOLemhi56 min

Nearby

Flash Flood Warnings in Idaho, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.